South Dakota, 2007

Flooding in South Dakota, March 11 to 26, 2007

March 11 to 26, 2007 · NWS FSD · 14 events in 14 counties and zones

A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warm up resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the James and Big Sioux Rivers, Firesteel Creek, and Split Rock Creek, with a small area of major flooding on the lower Big Sioux River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warm up resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the James and Big Sioux Rivers, Firesteel Creek, and Split Rock Creek, with a small area of major flooding on the lower Big Sioux River. Lowlands along the rivers were flooded, but no significant damage to farmland, homes, or other property was reported. No significant rain fell during the flooding period, and the flooding subsided during the middle and late part of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 10, 9:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 10, 9:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CST SAT MAR 10 2007

.DISCUSSION...
NO CHANGES NEEDED TO FCST. HIGH CLOUDS SPREADING ACRS CWA WITH PC
SKIES EXPECTED. LOWS LOOK GOOD.

.PREV DISCUSSION...
TEMPERATURES MAIN FOCUS AGAIN TODAY...WITH LINGERING SNOW COVER
PREVENTING THE BIGGEST CHALLENGE.

CAN SEE THE SNOW COVER ERODING ALONG THE EDGES ON THE VISIBLE
SATELLITE LOOP TODAY. TEMPS INTO THE MID 40S TO LOWER 50S EVEN WITH
LIGHT EAST FLOW...NOT A TYPICALLY FAVORED DIRECTION FOR MIXING...SO
THINK ESPECIALLY SNOW FREE AREAS SHOULD BE ABLE TO WARM QUITE NICELY
NEXT COUPLE OF DAYS AS LOW LEVEL WINDS SHIFT TO MORE FAVORABLE SOUTH
TO SOUTHWEST DIRECTION. FOR HIGHS TOMORROW AND MONDAY...GENERALLY
WENT WITH FULL MIXING TO AROUND 925MB OVER THE SNOW FREE AREAS...TO
MORE ISOTHERMAL FROM 925-950MB OVER THE DEEPEST SNOW COVER ALONG THE
BUFFALO RIDGE. WARMEST DAY BY FAR WILL BE MONDAY...WHEN 925MB TEMPS
ON BOTH NAM AND GFS CLIMB WELL INTO THE TEENS. NAM BUFKIT SOUNDINGS
TRYING TO SHOW INVERSION ONLY MIXING OUT TO 950MB...IF THAT...AT
MANY LOCATIONS MONDAY AFTERNOON. BUT WITH FAIR AMOUNT OF SUNSHINE
AND FAVORABLE SOUTHWEST MIXING FLOW IN THE LOW LEVELS...DO NOT THINK
INVERSION WILL HOLD THAT STRONG...ESPECIALLY OVER BARE GROUND. EVEN
CONSERVATIVE ISOTHERMAL MIXING IN SOUTHWEST MINNESOTA GIVES MID TO
UPPER 50S...AND WITH ANOTHER DAY AND NIGHT OF GOOD MELTING WEATHER
BETWEEN NOW AND THEN...WOULD NOT BE SURPRISED TO SEE A 60F POP UP
EVEN THERE MONDAY AFTERNOON.

COOL FRONT STILL SLATED TO DROP THROUGH THE AREA MONDAY NIGHT AND
EARLY TUESDAY. NOT REALLY A LOT OF UPPER SUPPORT PUSHING THE FRONT
THROUGH...SO WENT WITH SLIGHTLY SLOWER NAM SOLUTION...THOUGH TIMING
NOT TOO MUCH DIFFERENT FROM GFS. SURFACE FRONT SHOULD COME THROUGH
DRY...WITH BETTER MID-UPPER LEVEL SUPPORT FOR PRECIP LAGGING UNTIL
STRONGER UPPER WAVE CROSSES THE ROCKIES AND PROVIDES FOR INCREASING
MID LEVEL FRONTOGENESIS TUESDAY NIGHT INTO WEDNESDAY. 12Z GFS QUITE
A BIT WARMER IN THE LOW LEVELS AHEAD OF THIS WAVE LATE TUESDAY
NIGHT...WARM ENOUGH TO LIMIT ANY POTENTIAL FOR SNOW. HOWEVER...GFS
HAS NOT SHOWN MUCH RUN-TO-RUN CONSISTENCY IN DEGREE OF COOLING WITH
THIS SYSTEM...SO WILL KEEP MIX OF RAIN/SNOW ACROSS OUR NORTHEAST
CWA LATE TUESDAY NIGHT/EARLY WEDNESDAY FOR NOW.

ZONAL FLOW DURING THE MIDDLE OF NEXT WEEK WILL BECOME SLIGHTLY MORE
AMPLIFIED TOWARDS THE END OF NEXT WEEK...ALLOWING COOLER CANADIAN
AIR TO INFILTRATE THE FA. STILL A QUESTION TO THE EXTENT OF THE COOL
DOWN BUT SHOULD BE CLOSE TO NORMAL FOR THIS TIME OF YEAR. LOOKS AS
THOUGH THE COLDEST AIR WILL BE E INTO THE GREAT LAKES REGION. QUICK
MOVING W TO NW FLOW THROUGH THE EXTENDED CREATING ISSUES WITH MODEL
TIMING...POSITION...AND STRENGTH OF UPPER FEATURES. GFS CONTINUES TO
INDICATE A STRONGER WAVE SOMETIME BETWEEN WED AND THU. WITH LACK OF
MODEL CONTINUITY...LEFT POPS STATUS QUO. CERTAINLY THERE IS A SLIGHT
CHANCE OF AT LEAST A LITTLE MOISTURE ANYWHERE IN THE CWA THROUGH THE
EXTENDED PERIOD. HOWEVER...WITH THE POSSIBLE EXCEPTION OF THE
WED/THU SYSTEM...QPF SHOULD BE VERY LIGHT AND POSES LITTLE
ADDITIONAL THREAT TO ANY ONGOING FLOODING PROBLEMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

 JH/LIEBL
Hazardous weather outlook, Mar 10, 12:38 PM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 PM CST SAT MAR 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1238 PM CST SAT MAR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MILD TEMPERATURES THE PAST FEW DAYS HAVE RAPIDLY MELTED SNOW PACK
ACROSS THE AREA. RUNOFF FROM MELTING SNOW IS CURRENTLY PRODUCING
MINOR TO MODERATE LOW LAND FLOODING ALONG PORTIONS OF THE LOWER
JAMES RIVER. MANY OTHER STREAMS AND RIVERS ACROSS SOUTHEAST SOUTH
DAKOTA WILL CONTINUE TO RISE OVER THE NEXT COUPLE OF DAYS...AS
SNOW CONTINUES TO MELT QUICKLY. GENERALLY...ONLY MINOR TO
MODERATE LOW LAND FLOODING IS EXPECTED. INCREASED RIVER FLOWS CAN
ALSO BE EXPECTED INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY
EARLY NEXT WEEK...AS SNOW RAPIDLY MELT WITH DAYTIME TEMPERATURES
MUCH ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Hutchinson

When
March 11, 2:00 AM CST to March 26, 7:00 AM CST
Where
Hutchinson County, 5 mi N of Milltown to 5 mi SSE of Olivet
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.492, -97.800

Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.

Flood, Yankton

When
March 11, 2:00 AM CST to March 26, 7:00 AM CST
Where
Yankton County, 9 mi N of Lesterville to 4 mi E of Yankton
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.160, -97.600

Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.

Flood, Bon Homme

When
March 11, 2:00 AM CST to March 26, 7:00 AM CST
Where
Bon Homme County, 3 mi ENE of Scotland
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.167, -97.675

Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.6 feet above flood stage near Scotland on March 15th.

Flood, Turner

When
March 11, 7:00 AM CST to March 14, 7:00 AM CST
Where
Turner County, Parker to 2 mi S of Centerville
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.400, -97.130

Warm temperatures caused a rapid snowmelt which caused the Vermillion River to rise above flood stage for a few days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.2 feet above flood stage at Davis on March 12th.

Flood, Clay

When
March 11, 7:00 AM CST to March 14, 7:00 AM CST
Where
Clay County, 7 mi NE of Wakonda to 7 mi SE of Wakonda
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.092, -97.002

Warm temperatures caused a rapid snowmelt which caused the Vermillion River to rise above flood stage for a few days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.0 feet above flood stage near Wakonda on March 12th.

Flood, Davison

When
March 12, 2:00 AM CST to March 20, 7:00 AM CST
Where
Davison County, 10 mi N of Mitchell to 15 mi SE of Mitchell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.865, -98.020

Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.3 feet above flood stage near Mitchell on March 17th. The snowmelt also caused Firesteel creek to flood for a short time, cresting at 2 feet above flood stage on March 13th.

Flood, Hanson

When
March 12, 2:00 AM CST to March 20, 7:00 AM CST
Where
Hanson County, 10 mi WNW of Alexandria to 10 mi S of Alexandria
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.705, -97.965

Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.

Flood, Union

When
March 12, 12:00 PM CST to March 24, 7:00 AM CST
Where
Union County, 8 mi ENE of Alcester to 3 mi E of Jefferson
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.064, -96.504

Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding varied from minor to major with lowlands near the river flooded. The amount of damage was not known but was not suspected to be large. The river crested at 7.7 feet above flood stage east of Alcester on March 16th.|

Flood, Minnehaha

When
March 12, 7:00 PM CST to March 21, 7:00 AM CST
Where
Minnehaha County, Dell Rapids to Sioux Falls
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.820, -96.720

Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 4 feet above flood stage at Dell rapids on March 16th. The snowmelt also caused brief flooding on Split Rock creek near Corson, which crested at 1.4 feet above flood stage on March 12th.

Flood, Beadle

When
March 13, 7:00 PM CST to March 17, 7:00 AM CST
Where
Beadle County, Huron to 11 mi SSE of (Hon)huron Arpt
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.350, -98.220

Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for a few days. The flooding was minor and no damage was reported. The river crested at 0.4 foot above flood stage at Huron early on March 15th.

Flood, Sanborn

When
March 13, 7:00 PM CST to March 20, 7:00 AM CST
Where
Sanborn County, 11 mi NE of Woonsocket to 4 mi W of Farwell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.162, -98.113

Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to locally moderate and no significant damage was reported. The river crested at 2.0 feet above flood stage near Forestburg on March 17th.

Flood, Brookings

When
March 13, 7:00 PM CST to March 18, 7:00 AM CST
Where
Brookings County, 3 mi W of Brookings to 6 mi S of Brookings
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.320, -96.841

Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.9 feet above flood stage near Brookings on March 15th.

Flood, Moody

When
March 13, 7:00 PM CST to March 18, 7:00 AM CST
Where
Moody County, 12 mi NW of Flandreau to 4 mi S of Trent
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.173, -96.751

Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.

Flood, Lincoln

When
March 13, 7:00 PM CST to March 22, 7:00 AM CST
Where
Lincoln County, Sioux Falls to 3 mi S of Hudson
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.530, -96.730

Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23416, 23417, 23420, 23418, 23419, 23414, 23415, 23425, 23423, 23412, 23413, 23421, 23422, 23424.